Food Allergies Rash. The great variety of foods that we consume at this time and the usual large number of people who sit at the table at Christmas Eve and New Year’s Eve dinners make it more likely that food allergy symptoms will occur.
Although the majority of allergic people are aware of their situation and take the appropriate measures so that the symptoms do not appear, the traces of some foods or the ignorance of their composition can play a trick. What to do then in the event that a person manifests symptoms of food allergy?
In the first place, it is necessary to remember that food allergy occurs when the person overreacts to the contact, ingestion or inhalation of the proteins of a food. The reaction of the organism occurs against proteins of the same, never before sugars (lactose, fructose…). In that case we would speak of an intolerance to those sugars, produced by a digestive problem, and not immunological.
There are two types of food allergies: food allergy mediated by immunoglobulin E (IgE), potentially capable of causing the most serious immediate reactions, such as anaphylaxis, and food allergy not mediated by IgE, which usually causes delayed reactions (between two hours to days after the ingestion of the food). Therefore, the diagnosis is usually more complicated because of the difficulty of establishing the relationship between the intake of the food causing and the reaction.
What are the symptoms of food allergy and what do I do before its appearance?
In cases of mild or moderate food allergy the most common symptoms are rashes, hives, swelling or edema, itching, tearing, eye redness, nasal irritation, cough, asthma, abdominal pain, diarrhea, vomiting or digestive bleeding, among others. In severe cases, respiratory distress, hypotension, chest tightness, palpitations or dizziness may occur, the most serious situation being anaphylaxis, especially anaphylactic shock, with cardiovascular involvement and risk of imminent death.
For mild cases, the treatment of choice is usually antihistamine and / or corticosteroid medications, which help to alleviate many of the symptoms described above, and in some cases are used as a prolonged treatment benefiting the person suffering from the allergy. For severe cases, the treatment of choice is adrenaline, and it is usually applied in cases in which the onset of anaphylaxis is suspected through auto-injectors or by its administration in the hospital emergency department.
We remind you once again that we must be extremely cautious with the use of medicines. In the case of the appearance of an allergy, and when in doubt, it is best to go to your primary care or emergency service to assess your situation. Also bear in mind that your doctor or pharmacist are the most suitable professionals to guide you in the specific use of a drug.